Gadobutrol-induced life-threatening allergies, such as acute respiratory distress syndrome (ARDS), is rarely reported. The severe allergies publishing in previous literature report involves IgE and tryptase-mediated immune responses. Gadobutrol-related non-IgE-mediated allergy has not been reported.
A 39-year-old woman underwent Gadobutrol-contrast magnetic resonance imaging of both lower limbs for clinically suspected vasculitis. One hour after injection of 8 ml Gadobutrol, the patient developed dizziness without respiratory symptoms. Eight hours after the contrast injection, she exhibited vomiting, dyspnea, and rapid progression of edema. She visited the emergency room, where chest imaging showed increased infiltration in both lungs. Arterial blood gas analysis revealed hypoxemia when she was given 100% inspired oxygen. The patient was admitted to intensive care unit and received inotropic agents. Extracorporeal membrane oxygenation was applied due to the diagnosis of ARDS and persistent hypoxia after using mechanical ventilation. Systemic intravenous glucocorticoid and antihistamine were prescribed for allergic reaction. Contrast-relevant non-IgE-mediated allergy was confirmed by detailed medical record and laboratory data. An additional 2 days of intravenous immunoglobulin was prescribed. By 3 days after admission, the patient’s shock and acute respiratory distress syndrome had responded great. She was discharged 13 days after admission.
Here, we present the first case of gadobutrol-induced non-IgE-mediated allergy complicated by ARDS. This condition was successfully rescued by dual therapy of venovenous extracorporeal membrane oxygenation and intravenous immunoglobulin without any complications.